Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 64, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 11, 2023, 7:13 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2023, 7:13 PM CDT (00:13 UTC)
- Expired
- Aug 11, 2023, 8:00 PM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 38 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:26 PM CDT | FUNNEL CLOUD | 3 W Arcadia, WI | Pulsing up, down. |
| Aug 11, 7:40 PM CDT | TSTM WND DMG | 3 Ne Trempealeau, WI | Corrects previous tstm wnd dmg report from 3 NE Trempealeau. Trempealeau Sheriffs Office reported trees down on County Road K. Time estimated via radar. |
| Aug 11, 7:41 PM CDT | TSTM WND DMG | Galesville, WI | Large tree blown down. |
| Aug 11, 8:05 PM CDT | TSTM WND DMG | 2 Sw Waumandee, WI | Buffalo Cty Sheriffs Office passed along power line down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 2:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
714
WUUS53 KARX 120013
SVRARX
WIC011-121-120100-
/O.NEW.KARX.SV.W.0064.230812T0013Z-230812T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
713 PM CDT Fri Aug 11 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Buffalo County in west central Wisconsin...
Trempealeau County in west central Wisconsin...
* Until 800 PM CDT.
* At 712 PM CDT, a severe thunderstorm was located 10 miles northwest
of Arcadia, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will be near...
Arcadia around 725 PM CDT.
Galesville around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Highway
95 And County D, Waumandee, Montana, Highway 95 And County G, Camp
Decorah, Dodge and Beach Corners.
People attending Ashley for the Arts in Arcadia should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 9161 4435 9117 4425 9117 4425 9115
4408 9115 4409 9117 4409 9120 4405 9122
4406 9125 4407 9127 4406 9128 4407 9131
4403 9134 4402 9134 4399 9132 4398 9141
4429 9187
TIME...MOT...LOC 0012Z 300DEG 39KT 4431 9168
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Skow3 follow-up statements
311
WWUS53 KARX 120029
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
729 PM CDT Fri Aug 11 2023
WIC011-121-120100-
/O.CON.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Buffalo WI-Trempealeau WI-
729 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN BUFFALO AND TREMPEALEAU COUNTIES...
At 728 PM CDT, a severe thunderstorm was located over Arcadia, moving
southeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Galesville around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Highway
95 And County D, Camp Decorah, Dodge, Beach Corners, Perrot State
Park, Marshland and Thimble Park.
People attending Ashley for the Arts in Arcadia should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
4409 9117 4409 9120 4405 9122 4406 9125
4407 9127 4406 9128 4407 9131 4403 9134
4402 9134 4399 9132 4398 9141 4416 9168
4443 9154
TIME...MOT...LOC 0028Z 300DEG 39KT 4422 9146
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Skow032
WWUS53 KARX 120041
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
741 PM CDT Fri Aug 11 2023
WIC011-120050-
/O.CAN.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Buffalo WI-
741 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
4409 9120 4405 9122 4407 9127 4406 9128
4407 9131 4402 9134 4399 9132 4398 9141
4408 9154 4410 9154 4411 9155 4413 9155
4422 9140 4439 9133 4438 9133
TIME...MOT...LOC 0040Z 300DEG 39KT 4415 9129
$$
WIC121-120100-
/O.CON.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Trempealeau WI-
741 PM CDT Fri Aug 11 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN TREMPEALEAU COUNTY...
At 740 PM CDT, a severe thunderstorm was located near Galesville, or
12 miles southeast of Arcadia, moving southeast at 45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe thunderstorm will remain over mainly rural areas of
southern Trempealeau County, including the following locations...
Highway 95 And County D, Peacock Hill, Camp Decorah, Beach Corners,
Frenchville, Thimble Park and Ettrick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
4409 9120 4405 9122 4407 9127 4406 9128
4407 9131 4402 9134 4399 9132 4398 9141
4408 9154 4410 9154 4411 9155 4413 9155
4422 9140 4439 9133 4438 9133
TIME...MOT...LOC 0040Z 300DEG 39KT 4415 9129
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Skow515
WWUS53 KARX 120056
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
756 PM CDT Fri Aug 11 2023
WIC121-120105-
/O.EXP.KARX.SV.W.0064.000000T0000Z-230812T0100Z/
Trempealeau WI-
756 PM CDT Fri Aug 11 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TREMPEALEAU COUNTY
WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Wisconsin.
LAT...LON 4435 9117 4425 9117 4425 9115 4408 9115
4409 9120 4405 9122 4407 9127 4406 9128
4407 9131 4402 9134 4399 9132 4398 9141
4408 9154 4410 9154 4411 9155 4413 9155
4422 9140 4439 9133 4438 9133
TIME...MOT...LOC 0055Z 300DEG 39KT 4407 9109
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:51 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 11, 6:51 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 651 PM CDT Fri Aug 11 2023 .DISCUSSION...(This evening through Friday) Issued at 220 PM CDT Fri Aug 11 2023 Key Messages: - A broken line of strong to severe storms moves through the region from west to east this evening. The greatest risk from these storms will be large hail of 1 to 2 inches in diameter and damaging winds of 60 to 70 mph. - Pleasant weather for the weekend into early next week with periodic chances for storms Sunday into next week. This Afternoon - Tonight: A seasonably strong upper tropospheric shortwave trough with multiple embedded vort lobes is digging across North Dakota and northwest Minnesota early this afternoon with a 80-90-kt jet streak working around the southern flank of the trough. At the surface, broad west to southwest anticyclonic flow is in place ahead of this feature with surface temperatures rising into the low to mid-80s and dewpoints remains in the low to mid-60s. ACARS sounding data from MSP shows only modest lapse rates aloft limiting SB/MLCAPE values to around 1000 to 500 J/kg, respectively. These values should slowly rise with daytime solar insolation with 1500 J/kg of MLCAPE progged by late this afternoon. Back to the northwest, a surface cold front/residual outflow boundary is marching eastward through western Minnesota with the boundary stretching from Montevideo to Wadena, MN as of 2 pm. Slowly strengthening convection over north-central Minnesota is tied into this boundary with continued development expected along the outflow over the next few hours. Convective initiation is forecast along and west of the Interstate 35 corridor around 5 pm with hodographs supporting storm motions of 35-40 kts to the east/southeast. These storms will quickly work off the initiating boundary and remain discrete for several hours, though linear hodographs will support splitting storms and eventual upscale growth to multi-cell clusters and possibly a few line segments. Effective shear profiles of 30-50+ kts will support rotating updrafts with the nearly straight hodographs also supporting large hail production with any strong updraft. Damaging winds will also be a risk given the steep low-level lapse rates and fast storm motions. The storms should only linger over a given location for an hour or two as they march to the ESE, with the severe weather threat winding down by 10-11pm. Widespread fog is likely under any corridors of rainfall tonight with visibilities falling below a half mile at times. Saturday - Friday: Pleasant conditions look to start off the weekend as the shortwave trough continues to move off to the east. High temperatures hang around in the upper 70s to mid 80s for most, with deeper mixing also allowing for a few increased wind gusts through the afternoon. Have noted that a few hi-res models suggest low chances for a few spotty showers passing through far northern Wisconsin. However, there remains low confidence in how far south any shower may reach into north-central Wisconsin counties. These quiet conditions will be short-lived as another shortwave trough drops southeastward across the Northern Plains and over the area Sunday into Monday. At the surface an associated low is expected to move eastward with its attendant cold front swinging through the region. This will bring our next focus for shower and storm chances early Sunday afternoon into early Monday morning. PWATS look to increase into the 1.5 to 1.7 inch range late Sunday, with ensemble solutions showing probabilities nearing 50-70+% (20- 50%) for QPF greater than or equal to 0.5" (>= 1") across southeast MN and west-central/central Wisconsin by early Monday morning. Ensemble guidance suggests limited instability across the local forecast area ahead of the system, which could work to limit severe weather potential. Both the GEFS and ECMWF ensemble solutions would keep highest CAPE values southwest and south of the forecast area, with GEFS only showing up to 20% probabilities of CAPE greater than or equal to 500 J/kg just reaching into portions of northeast Iowa. The ECMWF ens members push highest CAPE values even further southwest/south, keeping probabilities out of the local area completely. Although conditions look to favor the higher risk for severe weather southwest and south of the forecast area, it will be something to monitor as details regarding the location of the warm front/etc continue to be resolved. Lingering shower chances continue into the day on Monday, with cooler conditions as highs struggle to reach into the 70s. Behind the departing upper level trough ridging builds back in for the day Tuesday. This looks to bring a break in shower and storm chances as well as increasing temperatures through early mid-week. Some indication for another system to move through the region late Wednesday into Thursday. However, there remain quite a few differences among models on strength, timing, and location. There is lower forecast confidence this far out, so not making any changes to the blended model guidance at this time. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 650 PM CDT Fri Aug 11 2023 Immediate concern continues to be strong to severe storms moving from northwest to southeast from 12.00Z in southeast Minnesota to 12.06Z in central Wisconsin. Have continued +TSRA at KRST at 12.00Z issuance with 12.02Z start at KLSE. As for non-TAF sites, line of storms expected to impact all lower class airspace. through the late evening into the early morning hours in the aforementioned direction and timing. Concern then becomes limited visibilities with scattered to areas of fog for much of the area. Similar to previous 11.18Z TAF, continued IFR visbys at both TAF sites through 12.13/14Z. Elsewhere, outside of river valleys, scattered fog expected to affect Cranberry bogs in central Wisconsin (KBCK-KMDZ). Wisconsin River Valley expected to be widespread fog inducing LIFR visbys. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Skow/EMS AVIATION...JAR
Hazardous weather outlook, Aug 11, 5:00 AM CDT, 14 hours 13 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 500 AM CDT Fri Aug 11 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 500 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There will be scattered storms from late this afternoon into this evening. Some of the storms could be severe with damaging winds and large hail the main threats. Timing of the severe weather threat looks to be from 6 pm to 11 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a small chance of storms from Sunday into Monday but severe weather is not anticipated. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening between 6 pm and 11 pm. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Aug 11, 6:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
609 PM CDT Fri Aug 11 2023
WIZ029-112345-
Clark WI-
609 PM CDT Fri Aug 11 2023
...A strong thunderstorm will impact portions of northern Clark
County through 645 PM CDT...
At 608 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 24 miles east of Eau Claire, moving southeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thorp, Greenwood, Owen, Longwood, Reseburg, Willard, Withee, Curtiss,
Mead Lake, Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road,
Seven Sister Mounds, The Blue Swamp, Rock Dam Lake and Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4494 9040 4460 9081 4467 9092 4503 9092
TIME...MOT...LOC 2308Z 303DEG 37KT 4493 9102
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
SkowLocal storm report, Aug 11, 6:34 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
634 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Tstm Wnd Gst Longwood 44.89N 90.60W
08/11/2023 M60 MPH Clark WI Trained Spotter
&&Local storm report, Aug 11, 6:48 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
648 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Tstm Wnd Gst Loyal 44.74N 90.50W
08/11/2023 E70 MPH Clark WI Public
&&
jarLocal storm report, Aug 11, 6:49 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
649 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM Hail Nelson 44.42N 92.00W
08/11/2023 E0.88 inch Buffalo WI Trained Spotter
pea to nickel sized.
&&Local storm report, Aug 11, 6:53 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
653 PM CDT Fri Aug 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM Hail 1 N Loyal 44.75N 90.50W
08/11/2023 E1.00 inch Clark WI Public
&&
jarThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 45 min |
| Aug 11, 7:32 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 28 min |
| Aug 11, 7:39 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse | 21 min |
| Aug 11, 7:54 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe, Vernon | 51 min |
| Aug 11, 8:32 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 43 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.